Hepatitis C Reactivation in Cancer Treatment

Caregivers should closely monitor hepatitis C infection in patients undergoing chemotherapy.

Acute exacerbation and reactivation of chronic hepatitis C virus (HCV) infection have been reported in cancer patients receiving chemotherapy.

Namely, HCV reactivation has been associated with the chemotherapeutic drugs alemtuzumab, bleomycin, busulfan, cisplatin, cyclophosphamide, cyclosporine, cytarabine, dacarbazine, doxorubicin, etoposide, gemcitabine, methotrexate, vinblastine, vincristine, and—most notably of all—rituximab.

Most of these drugs were administered in combination with corticosteroids. Corticosteroids are known to impact HCV either by directly enhancing HCV RNA replication or by indirectly suppressing immune response.

Doctors at The University of Texas MD Anderson Cancer Center recently published a case study in Open Forum Infectious Diseases that they believe is the first example of thalidomide-induced HCV infection complicating the management of multiple myeloma. After more than one occurrence of adverse reactions to thalidomide therapy, doctors ultimately managed the patient’s HCV response by discontinuing thalidomide and administering antiviral therapy.

Hepatitis C Recurrence During Multiple Myeloma Treatment

A 74-year-old white woman was diagnosed with stage II multiple myeloma and genotype 2b chronic HCV infection in June 2006. Treatment was initiated with the chemotherapeutic agent thalidomide (100 mg daily) and the corticosteroid dexamethasone (40 mg pulse).

Alanine aminotransferase (ALT) and HCV RNA levels increased within 28 days of treatment initiation. ALT levels normalized 61 days after peak. Thalidomide was discontinued after 116 days, and autologous hematopoietic cell transplant (HCT) with melphalan was performed as a conditioning regimen. Serum paraprotein levels were checked every month, and serum paraprotein disappeared between 5 and 6 months after HCT.

The myeloma went into remission until a relapse was detected in October 2012. Thalidomide therapy resumed at 50 mg nightly and increased to 100 mg after 28 days. Four months after thalidomide re-initiation, acute exacerbation and HCV reactivation reoccurred. Thalidomide was discontinued after 92 days, after which ALT and HCV RNA declined and reached near pre-thalidomide levels.

To prevent further HCV episodes and give the patient access to other chemotherapy options, the patient started 12 weeks of interferon-free, antiviral combination therapy with sofosbuvir and weight-based ribavirin. The antiviral therapy successfully achieved a sustained virological response. HCV RNA became undetectable and ALT levels normalized.

At 34 months after final thalidomide discontinuation, her multiple myeloma was in near-complete remission, and she is currently under oncologic observation.

Monitoring HCV During Chemotherapy

Caregivers should be aware of the possible effect of thalidomide on HCV response and monitor HCV RNA levels in HCV-infected patients receiving chemotherapy, the study concluded. In cases of adverse reaction to thalidomide, doses may need to be reduced or discontinued.

Direct-acting antiviral therapy (DAA) should be considered carefully, looking at current guidelines, possible drug interactions, and overlapping toxicities. In particular, all HCV-infected HCT candidates should be evaluated for antiviral therapy before starting conditioning regimens.

According to some experts, DAA should be administered before HCT if possible; if not, waiting 6 months after HCT can allow immunosuppressive agents to taper.